A discrete group is said to be C*-simple if its reduced C*-algebra is simple, and is said to have the unique trace property if its reduced C*-algebra has a unique tracial state. A dynamical characterization of C*-simplicity was recently obtained by the second and third named authors. In this paper, we introduce new methods for working with group and crossed product C*-algebras that allow us to take the study of C*-simplicity a step further, and in addition to settle the longstanding open problem of characterizing groups with the unique trace property. We give a new and self-contained proof of the aforementioned characterization of C*-simplicity. This yields a new characterization of C*-simplicity in terms of the weak containment of quasi-regular representations. We introduce a convenient algebraic condition that implies C*-simplicity, and show that this condition is satisfied by a vast class of groups, encompassing virtually all previously known examples as well as many new ones. We also settle a question of Skandalis and de la Harpe on the simplicity of reduced crossed products. Finally, we introduce a new property for discrete groups that is closely related to C*-simplicity, and use it to prove a broad generalization of a theorem of Zimmer, originally conjectured by Connes and Sullivan, about amenable actions.
@article{PMIHES_2017__126__35_0, author = {Breuillard, Emmanuel and Kalantar, Mehrdad and Kennedy, Matthew and Ozawa, Narutaka}, title = {C*-simplicity and the unique trace property for discrete groups}, journal = {Publications Math\'ematiques de l'IH\'ES}, pages = {35--71}, publisher = {Springer Berlin Heidelberg}, address = {Berlin/Heidelberg}, volume = {126}, year = {2017}, doi = {10.1007/s10240-017-0091-2}, mrnumber = {3735864}, zbl = {1391.46071}, language = {en}, url = {https://www.numdam.org/articles/10.1007/s10240-017-0091-2/} }
TY - JOUR AU - Breuillard, Emmanuel AU - Kalantar, Mehrdad AU - Kennedy, Matthew AU - Ozawa, Narutaka TI - C*-simplicity and the unique trace property for discrete groups JO - Publications Mathématiques de l'IHÉS PY - 2017 SP - 35 EP - 71 VL - 126 PB - Springer Berlin Heidelberg PP - Berlin/Heidelberg UR - https://www.numdam.org/articles/10.1007/s10240-017-0091-2/ DO - 10.1007/s10240-017-0091-2 LA - en ID - PMIHES_2017__126__35_0 ER -
%0 Journal Article %A Breuillard, Emmanuel %A Kalantar, Mehrdad %A Kennedy, Matthew %A Ozawa, Narutaka %T C*-simplicity and the unique trace property for discrete groups %J Publications Mathématiques de l'IHÉS %D 2017 %P 35-71 %V 126 %I Springer Berlin Heidelberg %C Berlin/Heidelberg %U https://www.numdam.org/articles/10.1007/s10240-017-0091-2/ %R 10.1007/s10240-017-0091-2 %G en %F PMIHES_2017__126__35_0
Breuillard, Emmanuel; Kalantar, Mehrdad; Kennedy, Matthew; Ozawa, Narutaka. C*-simplicity and the unique trace property for discrete groups. Publications Mathématiques de l'IHÉS, Tome 126 (2017), pp. 35-71. doi : 10.1007/s10240-017-0091-2. https://www.numdam.org/articles/10.1007/s10240-017-0091-2/
[1.] Kesten’s theorem for invariant random subgroups, Duke Math. J., Volume 163 (2014), pp. 465-488 | DOI | MR | Zbl
[2.] Random walks on free periodic groups, Izv. Math., Volume 21 (1983), pp. 425-434 | DOI | Zbl
[3.] Topologically free actions and ideals in discrete C*-dynamical systems, Proc. Edinb. Math. Soc., Volume 37 (1994), pp. 119-124 | DOI | MR | Zbl
[4.] On spectral characterizations of amenability, Isr. J. Math., Volume 137 (2003), pp. 1-33 | DOI | MR | Zbl
[5.] Amenable invariant random subgroups, Isr. J. Math., Volume 213 (2016), pp. 399-422 | DOI | MR | Zbl
[6.] Weak notions of normality and vanishing up to rank in
[7.] Some groups whose reduced C*-algebra is simple, Publ. Math. Inst. Hautes Études Sci., Volume 80 (1994), pp. 117-134 | DOI | Numdam | MR | Zbl
[8.] E. Breuillard, A strong Tits alternative, | arXiv
[9.] A topological Tits alternative, Ann. Math., Volume 166 (2007), pp. 427-474 | DOI | MR | Zbl
[10.] Uniform independence in linear groups, Invent. Math., Volume 173 (2008), pp. 225-263 | DOI | MR | Zbl
[11.] C*-Algebras and Finite-Dimensional Approximations (2008) | Zbl
[12.] Uniform independence in linear groups, C. R. Acad. Sci., Volume 300 (1985), pp. 677-680 | Zbl
[13.] Injectivity and operator spaces, J. Funct. Anal., Volume 24 (1977), pp. 156-209 | DOI | MR | Zbl
[14.] Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces, Mem. Am. Math. Soc., Volume 245 (2017) | MR | Zbl
[15.] Amenable semigroups, Ill. J. Math., Volume 1 (1957), pp. 459-606 | MR | Zbl
[16.] On simplicity of reduced C*-algebras of groups, Bull. Lond. Math. Soc., Volume 39 (2007), pp. 1-26 | DOI | MR | Zbl
[17.] C*-simple groups: amalgamated free products, HNN extensions, and fundamental groups of 3-manifolds, J. Topol. Anal., Volume 3 (2011), pp. 451-489 | DOI | MR | Zbl
[18.] Powers’ property and simple C*-algebras, Math. Ann., Volume 273 (1986), pp. 241-250 | DOI | MR | Zbl
[19.] C*-Algebras (1977) | Zbl
[20.] Maps of extremally disconnected spaces, theory of types, and applications, General Topology and Its Relations to Modern Analysis and Algebra (1971), pp. 131-142
[21.] On minimal strongly proximal actions of locally compact groups, Isr. J. Math., Volume 136 (2003), pp. 173-187 | DOI | MR | Zbl
[22.] Boundary Theory and Stochastic Processes on Homogeneous Spaces (1973) | Zbl
[23.] Coût des relations d’équivalence et des groupes, Invent. Math., Volume 139 (2000), pp. 41-98 | DOI | MR | Zbl
[24.] Topological dynamics and group theory, Trans. Am. Math. Soc., Volume 187 (1974), pp. 327-334 | DOI | MR | Zbl
[25.] Proximal Flows (1976) | Zbl
[26.] Projective topological spaces, Ill. J. Math., Volume 2 (1958), pp. 482-489 | MR | Zbl
[27.] U. Haagerup, A new look at C*-simplicity and the unique trace property of a group, | arXiv
[28.] U. Haagerup and K. K. Olesen, Non-inner amenability of the Thompson groups T and V, | arXiv
[29.] Injective envelopes of C*-dynamical systems, Tohoku Math. J., Volume 37 (1985), pp. 463-487 | DOI | MR | Zbl
[30.] Nonabelian Harmonic Analysis (1992)
[31.] Induced quasicocycles on groups with hyperbolically embedded subgroups, Algebraic Geom. Topol., Volume 13 (2013), pp. 2635-2665 | DOI | MR | Zbl
[32.] The free Burnside groups of sufficiently large exponents, Int. J. Algebra Comput., Volume 4 (1994), pp. 1-308 | DOI | MR | Zbl
[33.] Properties of topological dynamical systems and corresponding C*-algebras, Tokyo J. Math., Volume 13 (1990), pp. 215-257 | DOI | MR | Zbl
[34.] M. Kennedy, An intrinsic characterization of C*-simplicity, | arXiv
[35.] Boundaries of reduced C*-algebras of discrete groups, J. Reine Angew. Math., Volume 727 (2017), pp. 247-267 | MR | Zbl
[36.] Amenable actions and weak containment of certain representations of discrete groups, Proc. Am. Math. Soc., Volume 122 (1994), pp. 751-757 | DOI | MR | Zbl
[37.] A. Le Boudec, C*-simplicity and the amenable radical, | arXiv
[38.] A. Le Boudec and N. Matte Bon, Subgroup dynamics and C*-simplicity of groups of homeomorphisms, | arXiv
[39.] Dimension theory of arbitrary modules over finite von Neumann algebras and
[40.] Continuous Bounded Cohomology of Locally Compact Groups (2001) | DOI | Zbl
[41.] N. Monod and Y. Shalom, Orbit equivalence rigidity and bounded cohomology, Ann. Math. (2006), 825–878.
[42.] On the question of the existence of an invariant mean on a group, Usp. Mat. Nauk, Volume 35 (1980), pp. 199-200 | MR
[43.] Geometry of Defining Relations in Groups (1991) | DOI
[44.] C*-simple groups without free subgroups, Groups Geom. Dyn., Volume 8 (2014), pp. 93-983 | DOI | MR | Zbl
[45.] Acylindrically hyperbolic groups, Trans. Am. Math. Soc., Volume 368 (2016), pp. 851-888 | DOI | MR | Zbl
[46.] Completely Bounded Maps and Operator Algebras (2002) | Zbl
[47.] D. Pitts, Structure for regular inclusions, | arXiv
[48.] Simplicity of the C*-algebra associated with the free group on two generators, Duke Math. J., Volume 42 (1975), pp. 151-156 | DOI | MR | Zbl
[49.] T. Poznansky, Characterization of linear groups whose reduced C*-algebras are simple, | arXiv
[50.] Low degree bounded cohomology and
[51.] Free subgroups in linear groups, J. Algebra, Volume 20 (1972), pp. 250-270 | DOI | MR | Zbl
[52.] R. D. Tucker-Drob, Shift-minimal groups, fixed price 1, and the unique trace property, | arXiv
[53.] Amenable actions and dense subgroups of Lie groups, J. Funct. Anal., Volume 72 (1987), pp. 58-64 | DOI | MR | Zbl
- The space of traces of the free group and free products of matrix algebras, Advances in Mathematics, Volume 461 (2025), p. 110053 | DOI:10.1016/j.aim.2024.110053
- On the amenable subalgebras of group von Neumann algebras, Journal of Functional Analysis, Volume 288 (2025) no. 2, p. 110718 | DOI:10.1016/j.jfa.2024.110718
- Simplicity of crossed products of the actions of totally disconnected locally compact groups on their boundaries, Journal of Functional Analysis, Volume 288 (2025) no. 3, p. 110732 | DOI:10.1016/j.jfa.2024.110732
- On the kernel of actions on asymptotic cones, Journal of Group Theory (2025) | DOI:10.1515/jgth-2024-0126
- RIGIDITY FOR VON NEUMANN ALGEBRAS OF GRAPH PRODUCT GROUPS II. SUPERRIGIDITY RESULTS, Journal of the Institute of Mathematics of Jussieu, Volume 24 (2025) no. 1, p. 117 | DOI:10.1017/s147474802400015x
- Isotropy fibers of ideals in groupoid C⁎-algebras, Advances in Mathematics, Volume 447 (2024), p. 109696 | DOI:10.1016/j.aim.2024.109696
- Topological boundaries of representations and coideals, Advances in Mathematics, Volume 452 (2024), p. 109830 | DOI:10.1016/j.aim.2024.109830
- A categorical approach to injective envelopes, Annals of Functional Analysis, Volume 15 (2024) no. 3 | DOI:10.1007/s43034-024-00350-z
- A tracial characterization of Furstenberg’s conjecture, Canadian Mathematical Bulletin, Volume 67 (2024) no. 1, p. 244 | DOI:10.4153/s0008439523000693
- Real Structure in Operator Spaces, Injective Envelopes and G-spaces, Integral Equations and Operator Theory, Volume 96 (2024) no. 2 | DOI:10.1007/s00020-024-02766-7
- Simplicity and tracial weights on non-unital reduced crossed products, International Journal of Mathematics, Volume 35 (2024) no. 06 | DOI:10.1142/s0129167x24500216
- Lie theoretic approach to unitary groups of 𝐶*-algebras, Transactions of the American Mathematical Society, Volume 378 (2024) no. 3, p. 2007 | DOI:10.1090/tran/9330
- New examples of W⁎ and C⁎-superrigid groups, Advances in Mathematics, Volume 412 (2023), p. 108797 | DOI:10.1016/j.aim.2022.108797
- A dichotomy for topological full groups, Canadian Mathematical Bulletin, Volume 66 (2023) no. 2, p. 610 | DOI:10.4153/s000843952200056x
- Dynamical Systems and C∗-Algebras, Encyclopedia of Complexity and Systems Science (2023), p. 1 | DOI:10.1007/978-3-642-27737-5_774-1
- Dynamical Systems and C∗-Algebras, Ergodic Theory (2023), p. 491 | DOI:10.1007/978-1-0716-2388-6_774
- On invariant subalgebras of group and von Neumann algebras, Ergodic Theory and Dynamical Systems, Volume 43 (2023) no. 10, p. 3341 | DOI:10.1017/etds.2022.76
- Arboreal structures on groups and the associated boundaries, Geometric and Functional Analysis, Volume 33 (2023) no. 3, p. 694 | DOI:10.1007/s00039-023-00633-y
- C⁎-irreducibility for reduced twisted group C⁎-algebras, Journal of Functional Analysis, Volume 284 (2023) no. 5, p. 109795 | DOI:10.1016/j.jfa.2022.109795
- Invariant subalgebras of von Neumann algebras arising from negatively curved groups, Journal of Functional Analysis, Volume 285 (2023) no. 9, p. 110098 | DOI:10.1016/j.jfa.2023.110098
- C∗-irreducibility of commensurated subgroups, Pacific Journal of Mathematics, Volume 322 (2023) no. 2, p. 369 | DOI:10.2140/pjm.2023.322.369
- A type I conjecture and boundary representations of hyperbolic groups, Proceedings of the London Mathematical Society, Volume 127 (2023) no. 2, p. 447 | DOI:10.1112/plms.12547
- Boundary maps, germs and quasi-regular representations, Advances in Mathematics, Volume 394 (2022), p. 108130 | DOI:10.1016/j.aim.2021.108130
- C*-envelopes for operator algebras with a coaction and co-universal C*-algebras for product systems, Advances in Mathematics, Volume 400 (2022), p. 108286 | DOI:10.1016/j.aim.2022.108286
- Classifying right-angled Hecke C*-algebras via K-theoretic invariants, Advances in Mathematics, Volume 407 (2022), p. 108559 | DOI:10.1016/j.aim.2022.108559
- Noncommutative Furstenberg boundary, Analysis PDE, Volume 15 (2022) no. 3, p. 795 | DOI:10.2140/apde.2022.15.795
- Confined subgroups and high transitivity, Annales Henri Lebesgue, Volume 5 (2022), p. 491 | DOI:10.5802/ahl.128
- Higman–Thompson‐like groups of higher rank graph C*‐algebras, Bulletin of the London Mathematical Society, Volume 54 (2022) no. 4, p. 1470 | DOI:10.1112/blms.12641
- Boundary maps and covariant representations, Bulletin of the London Mathematical Society, Volume 54 (2022) no. 5, p. 1944 | DOI:10.1112/blms.12666
- C-simplicity has no local obstruction, Forum of Mathematics, Sigma, Volume 10 (2022) | DOI:10.1017/fms.2022.5
- Non-amenable tight squeezes by Kirchberg algebras, Mathematische Annalen, Volume 382 (2022) no. 1-2, p. 631 | DOI:10.1007/s00208-021-02262-y
- Characterizing traces on crossed products of noncommutative C*-algebras, Advances in Mathematics, Volume 391 (2021), p. 107955 | DOI:10.1016/j.aim.2021.107955
- Bernoulli disjointness, Duke Mathematical Journal, Volume 170 (2021) no. 4 | DOI:10.1215/00127094-2020-0093
- Amenable uniformly recurrent subgroups and lattice embeddings, Ergodic Theory and Dynamical Systems, Volume 41 (2021) no. 5, p. 1464 | DOI:10.1017/etds.2020.2
- Normalish Amenable Subgroups of the R. Thompson Groups, International Journal of Foundations of Computer Science, Volume 32 (2021) no. 06, p. 785 | DOI:10.1142/s0129054121420089
- Topological Boundaries of Unitary Representations, International Mathematics Research Notices, Volume 2021 (2021) no. 12, p. 9425 | DOI:10.1093/imrn/rnaa087
- On Intermediate Subalgebras of C*-simple Group Actions, International Mathematics Research Notices, Volume 2021 (2021) no. 21, p. 16193 | DOI:10.1093/imrn/rnz291
- Graph product Khintchine inequalities and Hecke C⁎-algebras: Haagerup inequalities, (non)simplicity, nuclearity and exactness, Journal of Functional Analysis, Volume 280 (2021) no. 1, p. 108795 | DOI:10.1016/j.jfa.2020.108795
- Random walks on groups and KMS states, Monatshefte für Mathematik, Volume 196 (2021) no. 1, p. 15 | DOI:10.1007/s00605-021-01573-1
- The first -betti number and groups acting on trees, Proceedings of the Edinburgh Mathematical Society, Volume 64 (2021) no. 4, p. 916 | DOI:10.1017/s0013091521000663
- Stationary characters on lattices of semisimple Lie groups, Publications mathématiques de l'IHÉS, Volume 133 (2021) no. 1, p. 1 | DOI:10.1007/s10240-021-00122-8
- The Furstenberg Boundary of Groupoids, Siberian Mathematical Journal, Volume 62 (2021) no. 5, p. 773 | DOI:10.1134/s0037446621050013
- A generalized Powers averaging property for commutative crossed products, Transactions of the American Mathematical Society, Volume 375 (2021) no. 3, p. 2237 | DOI:10.1090/tran/8567
- Complete Descriptions of Intermediate Operator Algebras by Intermediate Extensions of Dynamical Systems, Communications in Mathematical Physics, Volume 375 (2020) no. 2, p. 1273 | DOI:10.1007/s00220-019-03436-1
- On Normalish Subgroups of the R. Thompson Groups, Developments in Language Theory, Volume 12086 (2020), p. 29 | DOI:10.1007/978-3-030-48516-0_3
- Lattice envelopes, Duke Mathematical Journal, Volume 169 (2020) no. 2 | DOI:10.1215/00127094-2019-0042
- On simplicity of intermediate -algebras, Ergodic Theory and Dynamical Systems, Volume 40 (2020) no. 12, p. 3181 | DOI:10.1017/etds.2019.34
- Furstenberg Boundary of Minimal Actions, Integral Equations and Operator Theory, Volume 92 (2020) no. 2 | DOI:10.1007/s00020-020-2567-6
- Some rigidity results for II1 factors arising from wreath products of property (T) groups, Journal of Functional Analysis, Volume 278 (2020) no. 7, p. 108419 | DOI:10.1016/j.jfa.2019.108419
- On invertible elements in reduced C⁎-algebras of acylindrically hyperbolic groups, Journal of Functional Analysis, Volume 279 (2020) no. 7, p. 108689 | DOI:10.1016/j.jfa.2020.108689
- The Baum–Connes conjecture: an extended survey, Advances in Noncommutative Geometry (2019), p. 127 | DOI:10.1007/978-3-030-29597-4_3
- Tracial States and Representations of C∗-algebras, Combinatorial Set Theory of C*-algebras (2019), p. 121 | DOI:10.1007/978-3-030-27093-3_4
- Noncommutative boundaries and the ideal structure of reduced crossed products, Duke Mathematical Journal, Volume 168 (2019) no. 17 | DOI:10.1215/00127094-2019-0032
- Strong amenability and the infinite conjugacy class property, Inventiones mathematicae, Volume 218 (2019) no. 3, p. 833 | DOI:10.1007/s00222-019-00896-z
- Inverse systems of groupoids, with applications to groupoid C⁎-algebras, Journal of Functional Analysis, Volume 276 (2019) no. 3, p. 716 | DOI:10.1016/j.jfa.2018.05.013
- C⁎-simplicity and representations of topological full groups of groupoids, Journal of Functional Analysis, Volume 277 (2019) no. 9, p. 2981 | DOI:10.1016/j.jfa.2019.06.014
- Property
P naive for acylindrically hyperbolic groups, Mathematische Zeitschrift, Volume 291 (2019) no. 1-2, p. 555 | DOI:10.1007/s00209-018-2094-1 - Uniqueness questions for C∗-norms on group rings, Pacific Journal of Mathematics, Volume 298 (2019) no. 2, p. 257 | DOI:10.2140/pjm.2019.298.257
- Cartan subalgebras in C*-algebras. Existence and uniqueness, Transactions of the American Mathematical Society, Volume 372 (2019) no. 3, p. 1985 | DOI:10.1090/tran/7654
- C⁎-superrigidity of 2-step nilpotent groups, Advances in Mathematics, Volume 338 (2018), p. 175 | DOI:10.1016/j.aim.2018.09.008
- Boundary rigidity for free product C∗-algebras, Bulletin of the London Mathematical Society, Volume 50 (2018) no. 5, p. 772 | DOI:10.1112/blms.12180
- Automorphism Groups, C*-Algebras and their Automorphism Groups (2018), p. 291 | DOI:10.1016/b978-0-12-814122-9.00007-6
- References, C*-Algebras and their Automorphism Groups (2018), p. 499 | DOI:10.1016/b978-0-12-814122-9.00018-0
- Traces on reduced group C*-algebras, Bulletin of the London Mathematical Society, Volume 49 (2017) no. 6, p. 988 | DOI:10.1112/blms.12101
- The unique trace property of n-periodic product of groups, Journal of Contemporary Mathematical Analysis (Armenian Academy of Sciences), Volume 52 (2017) no. 4, p. 161 | DOI:10.3103/s106836231704001x
Cité par 65 documents. Sources : Crossref